Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 443, NWS North Platte, NE

September 21, 2005Custer County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Sep 21, 2005, 9:54 PM CDT for Custer County, Nebraska. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 21, 2005, 9:54 PM CDT (02:54 UTC)
Expired
Sep 21, 2005, 10:29 PM CDT
In force
35 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Custer County, NE

The radar

The North Platte radar (KLNX), 88 km from the middle of the area, began a volume at 02:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.9 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2005-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 81 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2005-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
81 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
3768 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 220256
SVRLBF
NEC041-220345-
/O.NEW.KLBF.SV.W.0443.050922T0254Z-050922T0345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
954 PM CDT WED SEP 21 2005

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CUSTER COUNTY IN CENTRAL NEBRASKA

* UNTIL 1045 PM CDT

* AT 952 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A BROKEN
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 17 MILES SOUTHWEST OF ANSELMO
  TO 10 MILES SOUTH OF MASON CITY...OR ALONG A LINE EXTENDING FROM   
  ARNOLD TO 20 MILES WEST OF RAVENNA...AND MOVING EAST AT 45 MPH.    
  THE STRONGEST STORMS ARE LOCATED JUST NORTH OF ARNOLD AND 10 MILES 
  SOUTHWEST OF MASON CITY.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  MASON CITY...BROKEN BOW AND ANSLEY BY 1010 PM CDT
  MERNA AND BERWYN BY 1015 PM CDT
  WESTERVILLE BY 1025 PM CDT
  WEISSERT BY 1030 PM CDT
  COMSTOCK AND 9 MILES SOUTH OF SARGENT BY 1045 PM CDT

LAT...LON 4149 10023 4106 9955 4108 9923 4172 9925
      4172 10021

$$

JMC
2 follow-up statements
000 
WWUS53 KLBF 220315
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1013 PM CDT WED SEP 21 2005

NEC041-220345-
/O.CON.KLBF.SV.W.0443.000000T0000Z-050922T0345Z/
CUSTER NE-
1013 PM CDT WED SEP 21 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR CUSTER COUNTY...

AT 1011 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR MASON CITY...OR ABOUT 22 MILES NORTHWEST OF RAVENNA...
MOVING NORTHEAST AT 25 MPH.

A SECOND STRONG STORM NEAR WEISSERT...CAPABLE OF PRODUCING DIME 
SIZED HAIL AND WINDS OF UP TO 55 MPH...WILL CONTINUE TO MOVE TO THE 
NORTHEAST AT 25 MPH.

IF SEVERE WEATHER WAS OBSERVED...PLEASE CONTACT YOUR LOCAL LAW
ENFORCEMENT AGENCY AND HAVE THEM PASS THE REPORT TO THE NATIONAL
WEATHER SERVICE OFFICE IN NORTH PLATTE.

LAT...LON 4149 10010 4107 9953 4108 9923 4172 9925
      4172 10021

$$

JMC
000 
WWUS53 KLBF 220329
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1029 PM CDT WED SEP 21 2005

NEC041-220339-
/O.CAN.KLBF.SV.W.0443.000000T0000Z-050922T0345Z/
CUSTER NE-
1029 PM CDT WED SEP 21 2005

...THE SEVERE THUNDERSTORM WARNING FOR CUSTER COUNTY IS CANCELLED...

IF SEVERE WEATHER WAS OBSERVED...PLEASE CONTACT YOUR LOCAL LAW
ENFORCEMENT AGENCY AND HAVE THEM PASS THE REPORT TO THE NATIONAL
WEATHER SERVICE OFFICE IN NORTH PLATTE.

LAT...LON 4149 10010 4107 9953 4108 9923 4172 9925
      4172 10021

$$

JMC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 3:12 PM CDT, 6 hours 42 minutes earlier.

Area forecast discussion, Sep 21, 3:12 PM CDT, 6 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
312 PM CDT WED SEP 21 2005

.SHORT TERM...
SFC TROUGH AT 19Z FROM ONL THROUGH BBW AND MCK WITH COLD FRONT
ADVANCED THROUGH ANW...THEDFORD AND OGA. BEST HEATING OCCURRING AT
IML (96) LBF (94).  UPPER FLOW TONIGHT WILL BE WEST-SOUTHWEST WITH
SFC FRONT HAVING PUSHED WELL SOUTHEAST OF FORECAST AREA. MAIN FOCUS
FOR SHOWERS AND THUNDERSTORMS TONIGHT WILL BE MID-LEVEL
FRONTOGENESIS AT AROUND 750MB AND UPPER JET DYNAMICS WITHIN AREA OF
LEFT EXIT REGION. THERE WILL BE ISOLATED THUNDERSTORMS IMMEDIATELY
BEHIND THE FRONT LATE THIS AFTERNOON AND EVENING SRN PNHDL AND
SOUTHWEST AS WELL WITH A SEVERE STORM OR TWO POSSIBLE WITH DEEP
LAYER SHEAR OF 40-50 KTS. EXPECT BEST AREAL COVERAGE OF PRECIP TO
OCCUR FROM NEAR MULLEN AND THEDFORD NORTHEAST INTO ONEILL.

CONSIDERABLY COOLER THURSDAY...EXPECTING MOSTLY CLOUDY MORNING WITH
CLEARING FROM NORTHWEST TO SOUTHEAST INTO THE AFTERNOON. HIGHS ABOUT
20-25 DEGREES COOLER THAN TODAYS AT 65 TO 70 DEGREES. TEMPS LOOK TO
REBOUND A BIT ON FRIDAY WITH A RETURN SOUTHERLY FLOW. CHANCES FOR
OVERNIGHT CONVECTION APPEAR TO OCCUR LATE EVENING AND OVERNIGHT IN
CONJUNCTION WITH MID LEVEL SHORTWAVE AND ONSET OF LOW LEVEL JET.

ANOTHER SFC FRONT WILL MOVE IN SATURDAY...BUT WILL LIKELY STALL OUT
NEAR THE NEBR-KS BORDER IN THE AFTERNOON. AGAIN A CHANCE FOR
SCATTERED SHOWERS AND THUNDERSTORMS.

.LONG TERM...
FOR THE PERIOD SUNDAY THROUGH WEDNESDAY...COOLER POST FRONTAL AIR
SUNDAY THEN SEASONAL MONDAY AND TUESDAY IN THE LOWER TO MID 70S.
UPPER PATTERN WILL HAVE RIDGING ACROSS THE CENTRAL CONUS WITH UPPER
TROUGH LIFTING ACROSS THE GREAT BASIN MONDAY. NEXT FROPA EXPECTED
LATE TUESDAY WITH A SLIGHT CHANCE FOR SHOWERS OR ISOLATED
THUNDERSTORMS. THEN COOLER WEDNESDAY BEHIND THE FRONT.

&&

.SYNOPSIS...
WV SHOWS MOISTURE STREAMING ACROSS THE SWRN CONUS THROUGH CO WITH
SOURCE BEING THE HURRICANE OVER THE PACIFIC. MID LEVEL IMPULSE FROM
NC CO AND SC WY TRIGGERING SCATTERED CONVECTION. WELL DEFINED RITA
EYE IN THE SERN GULF OF MEXICO.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

KAR
Hazardous weather outlook, Sep 21, 3:40 PM CDT, 6 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
340 PM CDT WED SEP 21 2005

NEZ004>010-022>029-035>038-056>059-069>071-094-221030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
340 PM CDT WED SEP 21 2005 /240 PM MDT WED SEP 21 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THUNDERSTORM DEVELOPEMENT WILL BE POSSIBLE ACROSS MUCH OF THE
OUTLOOK AREA THIS EVENING INTO THE OVERNIGHT HOURS. NO SEVERE
WEATHER IS EXPECTED WITH BEST CHANCES FOR RAINFALL MAINLY NORTH OF
INTERSTATE 80. SOME STORMS MAY BE CAPABLE OF PRODUCING WIND GUSTS
UP TO 45 MPH HOWEVER...AS LOW LEVELS OF THE ATMOSPHERE REMAIN VERY
DRY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/LBF(ALL LOWERCASE)

13

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.